Is Your Birth Control Making You Depressed?
Birth control is something most of us are relatively familiar with whether it’s the pill, the implant or an IUD around 70 per cent of the female population of New Zealand are on some form of birth control. Along with preventing pregnancy birth control can often be used to treat period pain and even acne. However, many Kiwi women report birth control affecting their mental health in significant ways.
Possible links between birth control and depression have been discussed for years and up until recently there was no research that could prove a link. A 2016 study in Denmark evaluated the contraception use of the entire female population of the country and found on the pill had a higher likelihood of being diagnosed with depression. It found women using the combined pill were 23 per cent more likely to be prescribed antidepressants and women on progesterone-only pills were 34 per cent more likely.
While those numbers may seem scary it still isn’t definitive proof that birth control could cause depression as a lot more research is still needed and other factors such as the possibility of depression being more common since women on birth control are already in contact with a doctor, have to be taken into consideration.
The bottom line is, at this stage birth control causing depression cannot be proven. However, the hormones used in birth control can contribute to changes in mood and mood swings – with mood changes being listed as a possible side effect in contraceptive pamphlets. Whether or not birth control can cause depression, there are many women who believe their mental health has been negatively impacted by contraception:
“I started contraception at 14, with the combined pill [Ava30]. During this time I became depressed, suicidal and had insomnia. I was referred to a psychologist by my doctor who suggested I change contraception. I took that advice and had a break from birth control and in that time my mood changed and I was given the all clear that I seemed okay and healthy. At 16 I decide to start getting the Depo Provera injection and I had it until I was 18. Unfortunately after this my mental health became a downwards spiral of low esteem and depression, and I developed a lot of unhealthy habits. I ended up researching the side effects of the Depo and decided to come off it as i realised it could be causing my mood swings.
None of the side effects or the possibility of depression was ever explained to me on either occasion of starting birth control. I now use the copper IUD and it was the best choice – I’m happy and healthy. I had to do my own research to understand what contraceptives work well for me. I was a young girl going on it for the first time, it should be standard practice to go through all side effects so someone is aware of what they are using.”
“I had the Jadelle implant inserted about two weeks after giving birth to my second child. Not long after I had it put in I began feeling off – tired, quite down and I didn’t want to leave my house anymore. At first I just thought it was baby blues, but as the months went by I began to get worse and worse and I knew that I was seriously depressed and it was far more than baby blues. I went back to the Doctor for help and thought, “Okay, well maybe this is post-natal depression.” I was started on antidepressants. The medication made me ten times worse so I opted to stop taking them and do six weeks of counselling instead. This [counselling] helped a bit but I still was a long way off being 100 per cent.
One day while I was browsing through Facebook I came across a thread on a Mummy’s page about contraception and while reading through the comments I noticed several people had commented saying they had become depressed while on the Jadelle implant. So I began to wonder if I was having the same issue. A few days later I went to the Doctor and asked to have it removed which the Doctor agreed to. The following morning I woke up and felt like a completely different person. I had energy, I was happy and I felt better than I had in over a year! It’s been five years now since it was removed and I have had no problems with depression since.”
“When I first began taking birth control I tried a couple of different pills – first I was on the Ava 30 but it caused me massive headaches as well as being really upset and moody over nothing all the time. I didn’t think anything of it at first, and then when I realised and told my doctor and she put me on the Ava 20 instead. The Ava 20 screwed with my head even more than the previous pill and brought my mood down so much.
I decided to take myself off it and since then everyone around me can see a change in my personality almost straight away! I was never told of the side effects the pill could give me. This has made me learn to be very careful to look up the different medications I take now as well as checking what possible side effects there could be.”
Should we be worried?
While it is important to keep an eye on how you’re feeling and any physical or emotional changes you experience when starting a new form of birth control most women don’t experience such extreme side effects. It can be confusing figuring out what birth control is the one for you and while one person may have problems with a certain form it doesn’t mean you’ll have the same issue.
So all in all, if you feel good on your method of birth control – stick with it. If you have any concerns talk to your Doctor or a Family planning nurse about what other options there are out there.
Where to get help:
Lifeline: 0800 543 354
Suicide Crisis Helpline: 0508 828 865 / 0508 TAUTOKO
Depression Helpline: 0800 111 757
Samaritans: 0800 726 666
Youthline: 0800 376 633 or email email@example.com
Healthline: 0800 611 116
You’ll also like:
- New Male Contraception will be the Best Solution
- CDC Advises You to Not Drink Unless You Are Using Birth Control
- 8 Delicious Foods Proven to Make You Happier
- Science Says Drinking Coffee Can Actually Help Alleviate Your Anxiety
- Fitness Blogger Speaks Out On The Honest Truth Of Motherhood In An Emotional Instagram Post